Alert archive / Florida / Special Marine Warnings in 2017

Special Marine Warning 13, NWS Tallahassee, FL

January 6, 2017

NWS Tallahassee, FL issued this special marine warning at Jan 6, 2017, 10:12 PM EST. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 6, 2017, 10:12 PM EST (03:12 UTC)
Expired
Jan 7, 2017, 12:15 AM EST
In force
2 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this special marine warning went out at Jan 6, 9:54 PM EST, 18 minutes earlier.

Area forecast discussion, Jan 6, 9:54 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
954 PM EST Fri Jan 6 2017

...Wintry precipitation possible tonight across Southeastern
Alabama...

.NEAR TERM [Through Tonight]...
02 UTC surface analysis shows the cold front was located just
south of a Valdosta to Tallahassee line and out into the Eastern
Gulf of Mexico. A very chilly arctic airmass was moving in behind
this cold front. Extensive precipitation was occurring behind the
cold front from Southwestern Alabama NE into Middle Georgia. Though
the thermal profiles all support liquid precipitation this evening
and very early on Saturday morning, there is a window for this
precipitation across Southeastern Alabama and perhaps far
Southwestern Georgia to transition to a sleet/freezing rain mix
before ending prior to sunrise.

Examination of multiple model soundings suggest that between
06-12z on Saturday morning the thermal profiles would support a
sleet/freezing rain mix due to a narrow surface-based freezing
layer between 2k-3kft deep. Snow does not appear likely as the
precipitation initiation zone in cloud is likely to be warmer than
-7C, suggesting the hydrometeors are more likely to start as
supercooled water and not ice crystals. Even if any snow flakes
were to generate in cloud, the melting layer present between
5-7kft AGL would be sufficient for melting.

Given that the greatest potential for any wintry precipitation
would be across Southeast Alabama, have issued a winter weather
advisory for this area. Accumulations should be minimal, and
mainly limited to elevated surfaces. Air temperatures will be
dropping steadily after about 06z, so the potential exists for
areas of black ice, since the evening rainfall will have little or
no time to evaporate off bridges and overpasses.

With the pressure gradient especially tight across the region with
the arctic high still way back to the west, winds of 15 to 20 mph
will be common across our western areas overnight. This combined
with the chilly air temperatures will produce wind chills less
than 20 degrees across much of our western areas. Thus, a wind
chill advisory has also been posted.

&&

.PREV DISCUSSION [642 PM EST]...

.SHORT TERM [Saturday Through Sunday Night]...

Showers will gradually clear the region from west to east through
the morning hours, with cold air quickly sweeping in behind the
showers. Locations along and south of the front will experience a
midnight high, as temperatures will plummet from the lower 50s and
lower 60s through mid morning. Temperatures will only rebound into
the the low to mid 40s during the afternoon hours with clearing
skies. Strong cold air advection aloft will mitigate anymore
potential warming throughout the day and will promote prime cooling
conditions Saturday night. Expect lows to plummet into the 20s, with
wind chills falling into the teens, as northerly winds between 10 to
15 mph will persist through the overnight hours. A wind chill
advisory will be necessary if these conditions continue to look
likely.

Northwesterly flow aloft will build into the region on Sunday as the
trough axis exits to the east of the area. Cold air will continue to
advect into the region , keeping high and low temperatures 15 to 20
degrees below seasonal averages. Mid to upper level moisture
associated with a passing shortwave trough to the north will yield
passing high clouds Sunday afternoon, but precipitation is not
expected. Highs will run in the mid to upper 40s and lows in the mid
to upper 20s. Wind chills will once again be dangerously low,
ranging from the upper 10s to near 20.

.LONG TERM [Monday Through Friday]...

Northwesterly flow will give way to zonal flow by Tuesday/Wednesday,
as a flat shortwave trough traverses the Central Plains/Mid
Mississippi Valley/Ohio Valley during this timeframe. Little in the
way of resultant weather is expected with this feature outside of an
increase in cloud cover. The latest operational guidance remains
consistent in building a fairly amplified ridge somewhere off of the
southeast coast late in the week and into the following weekend,
which would yield dry and unseasonably warm conditions.

The most noticeable result with this upper level pattern shift will
be the warming temperatures through the entire week. Expect highs to
quickly warm from the low to mid 50s Monday to the low to mid 70s by
Wednesday, with overnight lows warming from mid to upper 30s Tuesday
morning to the low to mid 50s Wednesday morning. Additional warming
into next weekend is likely, especially if amplified ridging builds
into the region like model guidance is suggesting. The first 80
degree day of 2017 would not be out of the question in some
locations if this comes to fruition.

.AVIATION [Through 00Z Sunday]...

A large shield of post-frontal rain will impact the terminals
overnight along with IFR ceilings and MVFR visibilities. There is
a slight chance for ice pellets at DHN, but the risk was too low
to include in the TAF at this time. Skies should clear during the
mid to late morning hours. Winds will be gusty out of the north
later tonight and all day Saturday with sustained speeds around
15 knots and gusts from 20-30 knots.

.MARINE...

A cold front will sweep across the region tonight, shifting winds to
the north. Expect winds to increase dramatically, as cold air aloft
over warm waters will promote excellent mixing through Sunday.
Sustained winds of 20 to 25 knots and gusts to 35 knots will be
common across all zones. The zones west of the Apalachicola River
will likely see frequent gusts of 35 to 40 knots late tonight
through late Saturday night. Seas of 5 to 8 feet, occasionally
reaching 10 feet can be expected. Therefore, a Gale Warning has been
issued for these zones. Frequent gusts of 35 to 40 knots will also
be possible across our offshore zone east of the Apalachicola River
Saturday morning through late Saturday night with seas of 5 to 7
feet, occasionally reaching 9 feet offshore. A Gale watch is in
effect for this area. All coastal zones can expect Small Craft
advisory conditions to persist through late Sunday morning with
resultant seas of 3 to 6 feet.

There is a chance for scattered strong to severe thunderstorms
across our offshore zone east of the Apalachicola River, as well as
coastal zones in Apalachee Bay this evening into the early overnight
hours. High winds will be possible with an isolated risk of
waterspouts.

.FIRE WEATHER...

No concerns.

.HYDROLOGY...

Rivers that are currently in flood stage across our area (sites
along the Choctawhatchee River, Chipola River, and Kinchafoonee
Creek) have crested or are expected to crest later this evening.
Additional rainfall of around an inch or less is expected tonight,
which will not likely have much impact other than to slow the rate
of recession in these rivers/creeks.

For the latest information on area rivers, please visit our AHPS
page at http://water.weather.gov/ahps2/index.php?wfo=tae

Also newly available are flood inundation maps for the Apalachicola
at Blountstown through our AHPS interface.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   39  52  27  47  28 /  90  10   0   0   0
Panama City   34  50  30  47  33 / 100  10   0   0   0
Dothan        30  40  24  44  26 / 100   0   0   0   0
Albany        33  43  25  44  26 / 100  10   0   0   0
Valdosta      41  53  26  46  26 /  90  30   0   0   0
Cross City    46  62  28  49  29 / 100  50   0   0   0
Apalachicola  40  56  30  49  35 /  80  10   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...Wind Chill Advisory from 1 AM to noon CST Saturday for Central
     Walton-Holmes-Jackson-North Walton-Washington.

GA...Wind Chill Advisory from 5 AM to 11 AM EST Saturday for Calhoun-
     Clay-Early-Lee-Quitman-Randolph-Terrell.

AL...Wind Chill Advisory from 1 AM to noon CST Saturday for Coffee-
     Dale-Geneva-Henry-Houston.

     Winter Weather Advisory from 1 AM to 6 AM CST Saturday for
     Coffee-Dale-Geneva-Henry-Houston.

GM...Small Craft Advisory until 5 AM EST Saturday for Apalachee Bay
     or Coastal Waters From Keaton Beach to Ochlockonee River Fl
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach out 20 NM-Waters from Suwannee River
     to Apalachicola FL from 20 to 60 NM.

     Small Craft Advisory from 1 PM Saturday to 4 AM EST Sunday for
     Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River Fl out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach out 20 NM.

     Gale Warning from 5 AM to 1 PM EST Saturday for Apalachee Bay or
     Coastal Waters From Keaton Beach to Ochlockonee River Fl
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach out 20 NM.

     Gale Warning from 5 AM Saturday to 4 AM EST Sunday for Waters
     from Suwannee River to Apalachicola FL from 20 to 60 NM.

     Gale Warning until 4 AM EST Sunday for Coastal waters from
     Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...Godsey
SHORT TERM...Pullin
LONG TERM...Pullin
AVIATION...Wool
MARINE...Pullin
FIRE WEATHER...Scholl
HYDROLOGY...Lahr

In the hours before

Special weather statement, Jan 6, 9:38 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
938 PM EST Fri Jan 6 2017

...Areas of black ice possible early Saturday morning across
inland portions of the Eastern Florida Panhandle and Southwestern
Georgia...

FLZ007>013-GAZ120>127-142>145-155-156-071500-
North Walton-Central Walton-Holmes-Washington-Jackson-Inland Bay-
Calhoun-Quitman-Clay-Randolph-Terrell-Dougherty-Lee-Worth-Early-
Miller-Baker-Mitchell-Seminole-Decatur-
Including the cities of...Alpine Heights...Argyle...
Center Ridge...Cluster Springs...De Funiak Spring Airport...
De Funiak Springs...Glendale...Eucheeanna...Pleasant Ridge...
Barker Store...Leonia...New Hope...Bonifay...
Holmes County Airport...Cobb Crossroads...Crystal Lake...
Poplar Head...Chipley...Chipley Municipal Airport...Orange Hill...
Five Points...Marianna...Simsville...Richter Crossroads...
Browntown...Graceville...Malone...Sneads...Bennett...Econfina...
Nixon...Youngstown...Abe Springs...Blountstown...Clarksville...
Durham...Frink...Marysville...Scotts Ferry...Crossroads...
Georgetown...Hatcher...Wire Bridge...Union...Bagby State Park...
Days Crossroads...Fort Gaines...Jones Crossing...
Moores Crossroads...Pecan...Ricks Place...Benevolence...Coles...
Cuthbert...Peterson Hill...Shivers Mill...Springvale...
Springvale Station...Arlington...Commissary Hill...
Cordrays Mill...Dickey...Morgan...Williamsburg...Edison...
Clarks Mill...Dawson...Dawson Municipal A/P...Doverel...Graves...
Herod...Yeomans...Albany...East Albany...Lockett Crossing...
Pretoria...Southwest Ga Regional A/P...Turner City...Walker...
Forrester...Leesburg...Palmyra...Alfords...Gammage...Gordy...
Isabella...Red Rock...Sylvester...Sylvester Airport...
Douglasville...Blakely...Centerville...Cuba...Early Co A/P...
Enterprise...Mayhaw...Babcock...Bellview...Boykin...Colquitt...
Cooktown...Elmodel Wma...Hawkinstown...Hoggard Mill...Newton...
Red Store Crossroads...Iveys Mill...Milford...Branchville...
Camilla...Mitchell Co A/P...Cotton...Pelham...Davis Park...
Donaldsonville A/P...Donalsonville...Little Hope...Riverturn...
Fairchild...Seminole State Park...Ausmac...Bainbridge...
Decatur Co A/P...Hanover...Lynn...Steinham Store...
West Bainbridge
938 PM EST Fri Jan 6 2017 /838 PM CST Fri Jan 6 2017/

...Areas of black ice possible early Saturday morning across
inland portions of the Eastern Florida Panhandle and Southwestern
Georgia...

Temperatures continue to drop as an arctic airmass moves into the
region. Before daybreak on Saturday, temperatures are likely to be
below freezing across inland portions of the Florida Panhandle and
Southwestern Georgia. Because of rain continuing late Friday night
and into Saturday morning, there is potential for elevated
surfaces, mainly bridges and overpasses, to freeze as air
temperatures drop below freezing. Temperatures in these areas are
likely to drop below freezing as early as 4 am EST /3 am CST/ and
remain below freezing through 9 am EST /8 am CST/. After the air
temperature rises above freezing, any frozen surfaces should melt.
Breezy, but sunny conditions on Saturday afternoon should be
sufficient for any remaining moisture on road surfaces to
evaporate, eliminating any further risk for frozen surfaces the
following night.

Godsey

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 8:02 PM ESTSpecial Marine WarningTAE58 min
Jan 6, 9:30 PM ESTSpecial Marine WarningTAE60 min
Jan 6, 9:38 PM ESTWind Chill AdvisoryTAEHolmes, Jackson, Walton, Washington14 hr
Jan 6, 10:17 PM ESTSmall Craft AdvisoryTAE39 hr
Jan 7, 12:05 AM ESTSpecial Marine WarningTAE115 min
Jan 7, 12:28 AM ESTSpecial Marine WarningTAE92 min
Jan 7, 1:16 AM ESTSpecial Weather StatementTAELafayette29 min
Jan 7, 10:02 AM ESTRip Current StatementTAEGulf7 hr
Jan 7, 2:43 PM ESTWind Chill AdvisoryTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more18 hr
Jan 7, 2:59 PM ESTFreeze WarningTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more18 hr
Jan 7, 2:59 PM ESTHard Freeze WarningTAEWalton18 hr
Jan 6, 9:38 PM ESTWinter Weather AdvisoryTAECoffee, Dale, Geneva, Henry, Houston9 hr

Nearby

Special Marine Warnings in Florida, 2017Every special marine warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.